Just a few weeks ago I met a patient in the hospital who had survived breast cancer. She was fairly young, in her fifties, and she was admitted for diarrhea. Our work-up for the diarrhea was in progress, and this was my first day meeting her and her husband.
She was not doing well. She was frustrated with her condition after surviving breast cancer. She'd had surgery, chemotherapy, and radiation that all ended two years ago. Since then, fortunately, there was no evidence of recurrence of disease. However, she was fatigued and still suffered from peripheral neuropathy (PN) that she experienced from the paclitaxel part of her chemotherapy.
The peripheral neuropathy was mostly in her feet, which caused her pain and debilitated her to a point that she could not walk long distances, such as at the grocery store, as she had prior to breast cancer diagnosis. She had been to numerous doctors (not only our oncologist, but also a neurologist and her primary care physician) on a regular basis for follow-ups, and neither her fatigue nor peripheral neuropathy had improved as much as she needed and wanted them to.
I could tell from how she portrayed her medical journey since completing therapy over two years ago that she was looking for a cure for both her fatigue and peripheral neuropathy. We discussed her fatigue, and there were lifestyle changes she could make to see if that would improve. She also took note of the importance of proper hydration, nutrition, and light exercise such as water exercise.
Then we got to the peripheral neuropathy, and I shared with her that if she has not experienced much improvement in these symptoms since two years ago, this may be a chronic condition. She was so upset by this news that she started crying. She was angry that no one had warned her of this. Her husband was also expressing his anger at the situation. I felt sorry for her -- that she had not heard this before or maybe had not understood this side effect could be a life-long issue. I stayed with her and her husband for a bit, and then recommended that our behavioral oncologist also visit with her during her hospital stay. She agreed. I wanted her to get all the help she could in coping with her new life of fall-out side effects from her cancer treatment. I also referred her to our survivorship program.
Then this last week, I received news from the April 2013 issue of the Journal of American Medical Association (JAMA) that using duloxetine (Cymbalta) could potentially help cancer survivors and patients suffering with peripheral neuropathy. I have been waiting for this!
Having attended many pharmaceutical events over the years, I knew that duloxetine was indicated for use with diabetic peripheral neuropathy, but no study had been completed yet for chemotherapy-induced PN. And here it was, a study completed in July 2012 and now being shared.
The study demonstrated that this medication was shown to reduce pain in those patients experiencing peripheral neuropathy after receiving chemotherapy with either a taxane or platinum drug (such as oxaliplatin) in their regimen. The trial studied the effects over five weeks, starting with 30 mg of duloxetine per day during the first week then increasing to 60 mg per day for a month. The sample size was small, only 231 patient in this study.
At the end of five weeks, the duloxetine group reported a decrease in pain (as much as 30 percent from baseline). And the effect was seen moreso in those patients who had received a platinum-based chemotherapy regimen rather than a taxane-based regimen. Another advantage patients within this clinical trial experienced was an increase in activities of daily living that were being hampered by the PN -- I thought of the woman I had just seen in the hospital weeks before.
This is good news and provides some new hope for relief for those who live with debilitating or chronic pain from chemotherapy-induced PN.
Does your facility regularly prescribe this medication, or others, for PN? What have been the positive (or negative) effects seen?
- Smith, E.M., Pang, H., Cirrincione, C., Fleishman, S., Paskett, E.D., Ahles, T., Bressler, L.R., Fadul, C.E., Knox, C., Le-Lindqwister, N., Gilman, P.B. & Shapiro, C.L. (2013). Effect of Duloxetine on Pain, Function and Quality of Life Among Patients With Chemotherapy-Induced Painful Peripheral Neuropathy: A Randomized Clinical Trial. The Journal of the American Medical Association (JAMA), 2013 April 3;309 (13): 1359-67. Doi: 10.1001/jama.2013.2813.
- Clinical Oncology News, Duloxetine Reduces Chemo-Induced Peripheral Neuropathy Pain.